Missouri, 2011Excessive Heat in Missouri, August 2 to 6, 2011
August 2 to 6, 2011 · NWS MEG · 4 events in 2 counties and zones
A strong upper ridge of high pressure moved over the Mid-South during the beginning of August. very hot temperatures with readings near 100 degrees combined with humid conditions to produce dangerous heat indices between 110 to 120 degrees.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper ridge of high pressure moved over the Mid-South during the beginning of August. As a result...very hot temperatures with readings near 100 degrees combined with humid conditions to produce dangerous heat indices between 110 to 120 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 2, 5:26 AM CST, 5 hours 34 minutes earlier.
Area forecast discussion, Aug 2, 5:26 AM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
626 AM CDT TUE AUG 2 2011
.UPDATE...AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 327 AM CDT TUE AUG 2 2011/
EXTREME HEAT TO CONTINUE ACROSS THE MIDSOUTH THROUGH AT LEAST
THURSDAY POSSIBLY INTO NEXT WEEKEND.
A STRONG UPPER RIDGE OF HIGH PRESSURE REMAINS OVER THE MIDSOUTH THIS
MORNING AND IS FORECAST TO MOVE LITTLE OVER THE NEXT 48 HOURS.
MODELS CONTINUE TO INDICATE DRIER AIR WILL FILTER INTO THE AREA FROM
THE EAST. HOWEVER BELIEVE THIS IS OVERDONE AS SFC WINDS WILL TURN
AROUND TO THE SOUTH BY LATER TODAY ENDING THE ADVECTING IN OF
LOWER DEWPOINTS. SOME MIXING COULD STILL OCCUR ESPECIALLY OVER
EASTERN AREAS...LOWERING DEWPOINTS. HOWEVER...MOST CONCERNED WITH
EAST-CENTRAL ARKANSAS AND EXTREME NORTHWEST MISSISSIPPI THIS AFTERNOON.
DEWPOINTS THIS MORNING REMAIN IN THE MID TO UPPER 70S. WITH SOME MIXING
OCCURRING...DEWPOINTS WILL LIKELY REMAIN IN THE LOWER 70S THIS
AFTERNOON. THE COMBINATION OF HIGHS NEAR 100 AGAIN WITH LOW 70
DEWPOINTS MAY CREATE HEAT INDICES ABOVE 110. WILL UPGRADE TO AN
EXCESSIVE HEAT WARNING FOR THIS AREA. THE REST OF THE CWA WILL
REMAIN IN A HEAT ADVISORY. ALTHOUGH...EASTERN AREAS MAY HAVE
TROUBLE REACHING CRITERIA WITH THE LOWER DEWPOINTS.
BY WEDNESDAY...SLIGHTLY HIGHER DEWPOINTS ARE FORECAST ACROSS THE
AREA AS THE UPPER RIDGE REMAINS STRONG OVER THE CWA AND SOUTHERLY
TO SOUTHWESTERLY WINDS ADVECT THE HIGHER DEWPOINTS INTO THE AREA.
HIGHS MAY REACH INTO THE 100-103 DEGREE RANGE AND WILL LIKELY BE
THE HOTTEST DAY OF THE YEAR THUS FAR. THE COMBINATION OF THE HIGHER
DEWPOINTS AND HOT TEMPERATURES MAY PRODUCE HEAT INDICES ABOVE 110
FOR THE ENTIRE CWA. RIGHT NOW...THE WESTERN HALF OF THE CWA SEEMS
TO BE A SURE BET FOR GREATER THAN 110 HEAT INDEX READINGS THUS WILL
GO AHEAD AN ISSUE AN EXCESSIVE HEAT WARNING FOR THIS AREA. WILL
CONTINUE WITH AN EXCESSIVE HEAT WATCH FOR THE REST OF THE CWA.
WEDNESDAY NIGHT INTO THURSDAY...A COLD FRONT WILL BEGIN TO SLIDE
INTO THE MIDSOUTH AS THE UPPER RIDGE WEAKENS SLIGHTLY. THE FRONT
WILL BECOME STALLED OVER THE AREA. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG THE FRONT. POOLING OF HIGHER DEWPOINTS ALONG AND AHEAD
OF THE FRONT WILL AGAIN CREATE THE POTENTIAL FOR HEAT WARNINGS WHERE
SHOWERS AND THUNDERSTORMS DO NOT OCCUR. WILL CONTINUE WITH AN
EXCESSIVE HEAT WATCH FOR THE ENTIRE CWA.
BY FRIDAY...FRONT LIFTS BACK TO THE NORTH AS RIDGE RE-INTENSIFIES
OVER THE AREA INTO SATURDAY. ALTHOUGH SMALL CHANCES FOR DIURNAL
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA. HEAT
INDEX READINGS MAY HIT WARNING CRITERIA AGAIN DURING THIS TIME
FRAME OR AT LEAST ADVISORY CRITERIA BUT FOR NOW WILL HOLD OFF ON
EXTENDING ANY WATCHES.
SATURDAY NIGHT THROUGH THE END OF THE FORECAST...RIDGE RETREATS BACK
TO THE WEST ALLOWING THE CWA TO BE PUT INTO NORTHWEST FLOW ALOFT.
EXPECT ONE MCS AFTER ANOTHER TO MOVE ACROSS THE AREA. TIMING TOO
HARD TO PINPOINT AT THIS POINT THUS WILL INTRODUCE 30 POPS FOR NOW.
TEMPERATURES WILL LIKELY BE AT LEAST A TAD COOLER DURING THE
PERIOD. HEAT INDEX READINGS WILL REMAIN BELOW HEAT ADVISORY
CRITERIA BY MONDAY.
KRM
&&
.AVIATION...
12Z TAF CYCLE
PATCHY FOG AT MKL SHOULD NOT PERSIST VERY LONG THIS MORNING. HIGH
PRESSURE WILL KEEP CONDITIONS CLEAR AND DRY TODAY AND TONIGHT
RESULTING IN VFR CONDITIONS. WINDS WILL BE FROM THE SOUTH TO
SOUTHWEST GENERALLY LESS THAN 6 KNOTS. ADDITIONAL 2-5SM BR IS
POSSIBLE TOWARD THE END OF THE TAF CYCLE...ALTHOUGH COVERAGE
SHOULD BE VERY LIMITED.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 101 81 103 84 / 0 0 10 20
MKL 98 73 100 78 / 0 0 10 30
JBR 100 78 102 81 / 0 0 10 30
TUP 100 75 101 79 / 0 0 10 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING FROM 7 AM WEDNESDAY TO 1 AM CDT THURSDAY
FOR CLAY-CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-RANDOLPH.
HEAT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-GREENE-
LAWRENCE-MISSISSIPPI-RANDOLPH.
EXCESSIVE HEAT WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
EVENING FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-
LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR CRITTENDEN-
CROSS-LEE AR-PHILLIPS-POINSETT-ST. FRANCIS.
MO...EXCESSIVE HEAT WARNING FROM 7 AM WEDNESDAY TO 1 AM CDT THURSDAY
FOR DUNKLIN-PEMISCOT.
HEAT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR DUNKLIN-PEMISCOT.
EXCESSIVE HEAT WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
EVENING FOR DUNKLIN-PEMISCOT.
MS...EXCESSIVE HEAT WARNING FROM 7 AM WEDNESDAY TO 1 AM CDT THURSDAY
FOR DESOTO-LAFAYETTE-MARSHALL-PANOLA-TALLAHATCHIE-TATE-
YALOBUSHA.
HEAT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR DESOTO-LAFAYETTE-
MARSHALL-PANOLA-TALLAHATCHIE-TATE-YALOBUSHA.
EXCESSIVE HEAT WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
EVENING FOR COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-
QUITMAN-TALLAHATCHIE-TATE-TUNICA-YALOBUSHA.
EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR COAHOMA-
QUITMAN-TUNICA.
HEAT ADVISORY UNTIL NOON CDT WEDNESDAY FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-ITAWAMBA-LEE MS-MONROE-PONTOTOC-PRENTISS-
TIPPAH-TISHOMINGO-UNION.
EXCESSIVE HEAT WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-ITAWAMBA-LEE
MS-MONROE-PONTOTOC-PRENTISS-TIPPAH-TISHOMINGO-UNION.
TN...EXCESSIVE HEAT WARNING FROM 7 AM WEDNESDAY TO 1 AM CDT THURSDAY
FOR CROCKETT-DYER-FAYETTE-HAYWOOD-LAKE-LAUDERDALE-OBION-
SHELBY-TIPTON.
HEAT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR CROCKETT-DYER-FAYETTE-
HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON.
EXCESSIVE HEAT WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
EVENING FOR CROCKETT-DYER-FAYETTE-HAYWOOD-LAKE-LAUDERDALE-
OBION-SHELBY-TIPTON.
HEAT ADVISORY UNTIL NOON CDT WEDNESDAY FOR CARROLL-CHESTER-
DECATUR-GIBSON-HARDEMAN-HARDIN-HENDERSON-HENRY-MADISON-
MCNAIRY-WEAKLEY.
EXCESSIVE HEAT WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING FOR CARROLL-CHESTER-DECATUR-GIBSON-HARDEMAN-HARDIN-
HENDERSON-HENRY-MADISON-MCNAIRY-WEAKLEY.
&&Hazardous weather outlook, Aug 2, 3:14 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
414 AM CDT TUE AUG 2 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
414 AM CDT TUE AUG 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR EAST-CENTRAL
ARKANSAS AND EXTREME NORTHWEST MISSISSIPPI. HIGHER DEWPOINTS IN
THIS AREA WILL LEAD TO HEAT INDEX READINGS BETWEEN 110-112 DEGREES
THIS AFTERNOON INTO THIS EVENING. THE REST OF THE MIDSOUTH WILL
EXPERIENCE HEAT INDEX READINGS BETWEEN 101-109 DEGREES THUS A HEAT ADVISORY
HAS BEEN ISSUED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DANGEROUSLY HIGH HEAT INDEX READINGS WILL CONTINUE THROUGH AT
LEAST THE END OF THE WEEK. WEDNESDAY WILL BE THE HOTTEST DAY OF
THE YEAR WHICH WILL LEAD TO HEAT INDEX READINGS OF 110-116 DEGREES
ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST
TENNESSEE...AND NORTHWEST MISSISSIPPI. AN EXCESSIVE HEAT WARNING
HAS BEEN ISSUED FOR THIS AREA. AN EXCESSIVE HEAT WATCH REMAINS IN
EFFECT FOR THE REST OF THE MIDSOUTH ON WEDNESDAY AND FOR THE
ENTIRE MIDSOUTH ON THURSDAY. WATCHES...WARNINGS...AND/OR ADVISORIES
MAY NEED TO BE EXTENDED INTO THE END OF THE WEEK...POSSIBLY INTO
NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KRM
Excessive Heat, Dunklin
- When
- August 2, 11:00 AM CST to August 3, 7:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Heat indices reached between 110 and 120 degrees.
Excessive Heat, Pemiscot
- When
- August 2, 11:00 AM CST to August 3, 7:00 PM CST
- Where
- Pemiscot forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Heat indices reached between 110 and 120 degrees.
Excessive Heat, Pemiscot
- When
- August 6, 11:00 AM CST to 7:00 PM CST
- Where
- Pemiscot forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Heat indices reached between 110 and 120 degrees.
Excessive Heat, Dunklin
- When
- August 6, 11:00 AM CST to 7:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Heat indices reached between 110 and 120 degrees.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 2, 20111 death · 1 event
- Hail and Damaging Winds in Arkansas, August 2 to 4, 20112 injured · $1.0 million · 1.75 in hail · 28 events
- Wildfire in Oklahoma, August 2, 2011$1.8 million · 1 event
- Hail and Damaging Winds in Illinois, August 2, 2011$376,000 · 1 in hail · 24 events
- Tornado in Florida, August 2, 2011$180,000 · EF1 · 1 event
- Flash Flooding and Damaging Wind in Michigan, August 2 to 3, 2011$260,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 2, 2011$110,000 · 56 kt wind · 2 events
- Wildfire in Oklahoma, August 2, 2011$100,000 · 1 event
- Damaging Winds in Indiana, August 2, 2011$71,000 · 83 kt wind · 6 events
- Flash Flood and Damaging Winds in Wisconsin, August 2, 2011$73,000 · 56 kt wind · 5 events
- Damaging Winds in Minnesota, August 2, 2011$29,000 · 60 kt wind · 18 events
- Flash Flooding and Damaging Wind in Minnesota, August 2, 2011$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341662, 341663, 341664, 341665.